Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

On the Geselowitz formula in biomagnetics


Authors: George Dassios and Fotini Kariotou
Journal: Quart. Appl. Math. 61 (2003), 387-400
MSC: Primary 78A25
DOI: https://doi.org/10.1090/qam/1976377
MathSciNet review: MR1976377
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A detailed analysis of the Geselowitz formula for the magnetic induction and for the electric potential fields, due to a localized dipole current density, is provided. It is shown that the volume integral, which describes the contribution of the conductive tissue to the magnetic field, exhibits a hyper-singular behaviour at the point where the dipole source is located. This singularity is handled both via local regularization of the volume integral as well as through calculation of the total flux it generates. The analysis reveals that the contribution of the primary dipole to the volume integral is equal to the one third of the magnetic field generated by the primary dipole while the rest is due to the distributed conductive tissue surrounding the singularity. Furthermore, multipole expansion is introduced, which expresses the magnetic field in terms of polyadic moments of the electric potential over the surface of the conductor.


References [Enhancements On Off] (What's this?)

  • [1] Louis Brand, Vector and Tensor Analysis, John Wiley & Sons, Inc., New York; Chapman & Hall Ltd., London, 1947. MR 0021449
  • [2] B. N. Cuffin and D. Cohen, ``Magnetic Fields of a Dipole in Special Volume Conductor Shapes", IEEE Trans. Biom. Eng., BME-24, pp. 372-381, 1977
  • [3] I. M. Gel’fand and G. E. Shilov, Generalized functions. Vol. I: Properties and operations, Translated by Eugene Saletan, Academic Press, New York-London, 1964. MR 0166596
  • [4] D. B. Geselowitz, ``On Bioelectric Potentials in an Inhomogeneous Volume Conductor", Biophys. J., 7, pp. 1-11, 1967
  • [5] D. B. Geselowitz, ``On the Magnetic Field Generated Outside an Inhomogeneous Volume Conductor by Internal Current Sources", IEEE Trans. Magn., 6, pp. 346-347, 1970
  • [6] F. Grynszpan and D. B. Geselowitz, ``Model Studies of the Magnetocardiogram", Biophys. J.. 13, pp. 911-925, 1973
  • [7] M. S. Hämäläinen, R. Hari. R. Ilmoniemi, J. Knuutila, and O. Lounasmaa, ``Magnetoencephalography--Theory, Instrumentation, and Application to Noninvasive Studies of the Working Human Brain", Rev. Mod. Phys., 65, pp. 413-497, 1993
  • [8] R. J. Ilmoniemi, M. S. Hämäläinen, and J. Knuutila, ``The Forward and Inverse Problems in the Spherical Model", pp. 278-282 in Biomagnetics: Applications and Theory, edited by Harold Weinberg, Gerhard Stroink, and Toiro Katila, Pergamon Press, New York, 1985
  • [9] V. D. Kupradze, T. G. Gegelia, M. O. Basheleĭshvili, and T. V. Burchuladze, Three-dimensional problems of the mathematical theory of elasticity and thermoelasticity, Translated from the second Russian edition, North-Holland Series in Applied Mathematics and Mechanics, vol. 25, North-Holland Publishing Co., Amsterdam-New York, 1979. Edited by V. D. Kupradze. MR 530377
  • [10] L. D. Landau and E. M. Lifshitz, "Electrodynamics of Continuous Media", Pergamon Press, Oxford, 1960
  • [11] J. Malmivuo and R. Plonsey, "Bioelectromagnetism", Oxford, Univ. Press, New York, 1995
  • [12] G. Nolte, T. Fieseler, and G. Curio, ``Perturbative Analytical Solutions of the Magnetic Forward Problem for Realistic Volume Conductors", J. Appl. Phys., 89, pp. 2360-2369, 2001
  • [13] J. Sarvas, ``Basic Mathematical and Electromagnetic Concepts of the Biomagnetic Inverse Problem", Phys. Med. Biol., 32, pp. 11-22, 1987

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 78A25

Retrieve articles in all journals with MSC: 78A25


Additional Information

DOI: https://doi.org/10.1090/qam/1976377
Article copyright: © Copyright 2003 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website